Kansas, 2002

Flash Flood and Hail in Kansas, October 2, 2002

October 2, 2002 · NWS ICT · 11 events in 4 counties and zones

7 thunderstorm wind, 3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 2, 2:24 AM CST, 10 hours 1 minute earlier.

Area forecast discussion, Oct 2, 2:24 AM CST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CDT WED OCT 2 2002

FCST CONCERN IS PRECIP CHANCES FOR THE FIRST FOUR PERIODS, WITH
STRONG SHORT WAVE SWEEPING THROUGH AREA THURSDAY-THURSDAY NIGHT.

FRONT APPEARS TO BE MOVING SOUTH FASTER THAN PREVIOUSLY
THOUGHT. WITH WINDS AT RSL AT 06Z ALREADY OUT OF THE NORTH. LARGE
CLUSTER OF TSRA OVER DDCS CWA IS A RESULT OF STRONG 850MB
CONVERGENCE AT THE NOSE OF JET, ALONG WITH STRONG WARM ADVECTION.
STRONG ISENTROPIC LIFT IN THE 305K-310 LAYER IS AIDING IN THE
CONTINUED DEVELOPMENT OF SHOWERS AND STORMS OVER CENTRAL KS.

TDY: THIS AREA OF ISENTROPIC LIFT SINKS SOUTH EARLY TODAY, WHICH
SHOULD CONTINUE TO PROMOTE MORE SHOWER DEVELOPMENT FARTHER SOUTH.
THE FRONTAL MOVEMENT WL SLOW CONSIDERABLE AS UPPER FLOW BECOMES
PARALLEL TO FRONT. 850MB FLOW WL STILL ALLOW MOISTURE TO BE PUMPED
OVER THE FRONT, WITH A CLASSIC OVERRUNNING SITUATION SETTING-UP. AM
NOT TOTALLY CONFIDENT ON HOW MUCH AREAL COVERAGE OF PRECIP WERE
GONNA GET TODAY. BUT DO FEEL WE WL HAVE SCATTERED SHOWERS AROUND
THROUGHOUT THE DAY. A LARGE GRADIENT FOR MAXS WL EXISTS TODAY, WITH
FRONT BISECTING CWA. LOW 60S OVER CENTRAL KS, TO AROUND 90 OVER THE
SE.

TNGHT: EVERY IMPRESSIVE OVERRUNNING SCENARIO SETTING UP, AS LOW
LEVEL JET KICKS-UP. SFC FRONT BY 09Z THUR SHOULD BE SITUATED FROM NE
OK, THROUGH THE NW TEXAS. ATTM, ISENTROPIC LIFT LOOKS VERY
IMPRESSIVE OVER S CENTRAL AND SOUTHEAST KS. 850MB DPS IN THE 15
DEGREE C RANGE DOES NOT HURT ANYTHING EITHER. NOR DOES LIS ABOVE
850MB IN THE -2 TO -4 RANGE. ALL OF THIS SAID, TNGHT LOOKS WET. WL
UP POPS TO LIKELY OVER SOUTH CENTRAL AND MOST OF SE. WITH CHANCE
OVER CENTRAL KS.

THUR: AS INTENSE SHORT WAVE APPROACHES WESTERN KS AND OK, SFC LOW WL
DEEPEN OVER NW TX. AS THIS OCCURS, THE FRONT WL LIFT BACK NORTH AS A
WARM FRONT. 1000-850MB THETA-E ADVECTION WL ALSO INCREASE THURSDAY,
WHICH WL KEEP RAIN CHANCES IN THE FORECAST. MOST OF THE CONVECTIVE
ACTIVITY WL BE DEPENDANT ON HOW MUCH HEATING WE CAN GET WITH CLOUDS
AROUND. BUT ATTM MESO-ETA IS FCSTING CAPES AROUND 2000 J/KG OVER SE
KS. TEMPS WL ALSO BE STRONGLY DEPENDANT ON CLOUDS. WL BUMP TEMPS UP
ONLY SLIGHTLY FROM PREV FCST.

THURS NGHT: COMPARED TO LAST NGHTS RUNS, ALL MODELS ARE FASTER
SWEEPING THIS SYSTEM THROUGH. SO THIS PERIOD SHOULD BE WHEN THE MAIN
SHORT WAVE KICKS-OUT. NEEDLESS TO SAY, THIS SHOULD BE AN INTERESTING
DAY. ATTM, FEEL A LINE OF SHOWERS AND STORMS WL DEVELOP AND PUSH
THROUGH THE CWA. THE SEVERITY OF THE CONVECTIVE ACTIVITY WL BE
LIMITED DUE TO NOT BEING ABLE TO UTILIZE FULL INSTABILITY, WITH MAIN
SYSTEM COMING THROUGH IN THE EVENING.  A 110KT-120KT JET WL
ACCOMPANY THIS SYSTEM AS IT LIFTS OUT, AND MUCH OF CENTRAL KS WL BE
SITUATED IN THE RIGHT REAR OF IT. WL GO AHEAD AND INCREASE POPS TO
LIKELY STATUS.

FRI-FRIDAY NGHT: SHOWERS AND STORMS WL STILL BE POSSIBLE EARLY
FRI, ESPECIALLY OVER SE KS. BY 12Z FRI, THE MAIN FRONT SHOULD BE
BASICALLY ON TOP OF SE KS. PREV FCST HAS THIS WELL IN HAND. PRECIP
CHANCES WILL DECREASE AS THE DAY WARES ON, SO WL SPLIT WX GRID TO
ACCOUNT FOR THIS.

SAT-TUES: WEAK SFC RIDGE WL SET UP ACROSS CWA SAT. PER ECMS 850MB
TEMPS WL BUMP HIGHS SLIGHTLY FOR SAT. ANOTHER SHORTWAVE WL SWEEP
THROUGH CWA EARLY SUNDAY, WITH ITS ASSOCIATED COLD FRONT. THE
LATEST AVN IS QUIT A BIT FASTER THAN THE LAST ECM WITH THE FRONTAL
PASSAGE SUNDAY/MONDAY. BUT REGARDLESS OF THE TIMING OF THIS WEAK
WAVE, FEEL THERE IS NOT ENOUGH MOISTURE TO GENERATE PRECIP ALONG
THIS FRONT. WITH THE ECMS PERFORMANCE WITH THIS LATEST SYSTEM, IT
MIGHT HAVE A BETTER CHANCE TO VERIFY. BY MONDAY 12Z, ALL MODELS HAVE
SFC RIDGE PLANTED OVER OK. ATTM, MONDAY LOOKS LIKE A FAIRLY COOL
DAY, WITH LOW 70S FOR HIGHS. RETURN FLOW WL COMMENCE TUESDAY, AS
TEMPS WARM BACK UP INTO THE MID 70S.

FCSTID = 7
ICT   78  60  72  61 /  60  70  50  60
HUT   72  54  69  57 /  60  70  50  60
EWK   77  58  70  60 /  60  70  50  60
EQA   80  60  73  61 /  60  70  50  60
WLD   79  60  77  61 /  50  60  50  60
RSL   63  47  64  51 /  80  50  50  60
GBD   63  49  66  53 /  80  60  50  60
SLN   66  51  67  55 /  80  60  50  60
MPR   77  57  70  60 /  60  70  50  60
CFV   88  62  82  64 /  30  40  50  60
CNU   87  62  79  62 /  30  60  50  60
K88   86  62  77  62 /  30  70  50  60

.ICT...
KS...NONE.

LAWSON
Hazardous weather outlook, Oct 2, 11:00 AM CST, 1 hour 25 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1200 PM CDT WED OCT 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...
NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD PERSIST THIS AFTERNOON
MAINLY ALONG, AND NORTHWEST, OF A LINE FROM ANTHONY, TO WICHITA, TO
COTTONWOOD FALLS. RAINFALLS GENERALLY IN THE 1/2 TO 1 INCH RANGE
ARE POSSIBLE ALONG AND NORTHWEST OF THIS SAME LINE.

SOUTHEAST OF THE ANTHONY, TO WICHITA, TO COTTONFALLS LINE, ONE
SHOULD EXPECT SCATTERED THUNDERSTORMS. A FEW OF THE THUNDERSTORMS
MAY APPROACH SEVERITY, WITH HAIL TO AROUND 1 INCH DIAMETER, WINDS
GUSTS TO AROUND 60 MPH BOTH POSSIBLE.

FOR TONIGHT, THUNDERSTORMS WILL INCREASE IN BOTH COVERAGE AND
INTENSITY, ESPECIALLY OVER FAR SOUTH-CENTRAL AND ALL OF SOUTHEAST
KANSAS AS A SLOW-MOVING, BUT STRONG COLD FRONT APPROACHES. THE
PRIMARY THREAT WILL BE VERY HEAVY RAINS, WITH A FEW LOCATIONS
RECEIVING AROUND 2 INCHES BY DAYBREAK THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THERE IS A SLIGHT CHANCE THAT SPOTTERS MAY BE ACTIVATED LATE THIS
AFTERNOON AND EVENING ACROSS SOUTHEAST KANSAS, AS WELL AS HARPER,
SUMNER, COWLEY, SEDGWICK, AND BUTLER COUNTIES OF SOUTH-CENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...

FOR THURSDAY THROUGH SATURDAY
TWO POSSIBILITIES WILL EXIST FOR SEVERE WEATHER THURSDAY. FIRST
DURING THE AFTERNOON ALONG THE WARM FRONT, WHICH WILL MOST LIKELY BE
DRAPED ACROSS SOUTHERN KANSAS. LATER IN THE EVENING ANOTHER THREAT
FOR SEVERE STORMS WILL OCCUR, AS THE COLD FRONT AND STRONG UPPER
LEVEL DISTURBANCE SWEEP THROUGH THE AREA. THE MAIN SEVERE THREAT
WILL BE SEVERE WINDS AND LARGE HAIL.

FOR SUNDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Sumner

When
October 2, 12:25 PM CST
Where
Sumner County, 2 mi N of Metcalf Station
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -97.800

Thunderstorm Wind, Sumner

When
October 2, 12:25 PM CST
Where
Sumner County, 2 mi N of Metcalf Station
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.100, -97.800

Thunderstorm Wind, Sumner

When
October 2, 12:30 PM CST
Where
Sumner County, 2 mi SW of Mayfield
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.250, -97.583

Hail, Sumner

When
October 2, 1:39 PM CST
Where
Sumner County, 2 mi W of Geuda Spgs
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -97.183

Hail, Sumner

When
October 2, 1:40 PM CST
Where
Sumner County, Oxford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.167

Thunderstorm Wind, Sumner

When
October 2, 1:40 PM CST
Where
Sumner County, Oxford
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.167

Thunderstorm Wind, Cowley

When
October 2, 2:14 PM CST
Where
Cowley County, Silverdale
Measured
56 kt (64 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
37.033, -96.900

Ten power poles and associated power lines downed.

Thunderstorm Wind, Cowley

When
October 2, 2:48 PM CST
Where
Cowley County, 5 mi SE of Winfield
Measured
56 kt (64 mph)
Reported by
UNKNOWN
Coordinates
37.200, -96.917

Three-four inch diameter limbs downed.

Thunderstorm Wind, Elk

When
October 2, 3:13 PM CST
Where
Elk County, Moline
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.367, -96.300

Thunderstorm Wind, Greenwood

When
October 2, 3:35 PM CST
Where
Greenwood County, 3 mi E of Eureka
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -96.250

Flash Flood, Cowley

When
October 2, 4:00 PM CST to 7:30 PM CST
Where
Cowley County, Winfield
Reported by
LAW ENFORCEMENT
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Several cars stalled.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320077, 5320159, 5320160, 5320161, 5320162, 5320163, 5320164, 5320167, 5320165, 5320166, 5320168.